PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Tox

(Click the link to comment and to vote – voting not working through email, sorry!)

You are seeing a pair of 14 year old girls who took “Triple C” at a party. One is altered and the other is hallucinating. In addition, they are tachycardic.

What is the likely active agent causing their symptoms?
PharmTox

pemsou5_wp • May 14, 2019


Previous Post

Next Post

Comments

  1. Kelly May 14, 2019 - 10:44 pm Reply

    D) Dextromethorphan
    Over the counter cough and cold products containing dextrorphan and dextromethorphan are used by adolescents to produce a high. Coricidin products are particularly high prevalence for abuse. Slang names include Triple C, DXM, Skittles, and Robo. These agents are particularly popular with younger teens as they can be bought easily over the counter and teens consider them a “safe high.” Common symptoms include tachycardia, hypertension, confusion and AMS, hallucinations, mydriasis, agitation, ataxia. While severe symptoms and fatalities are very rare, patients may undergo extensive AMS work-ups if the ingestion history is not obtained. Since these are usually ingested as OTC cough and cold products, assess for co-ingestants such as acetaminophen, antihistamines, pseudoephedrine.

Leave a Reply

Your email address will not be published / Required fields are marked *